Chloroquine and its derivative, hydroxychloroquine sulfate, have been used in treating malaria, dermatitides of systemic lupus erythematosus and rheumatoid arthritis. Hydroxychloroquine retinopathy is uncommon in Taiwan. Here we report a patient with hydroxychloroquine retinopathy which progressed even after discontinuation of hydroxychloroquine. A 42-year-old woman had systemic lupus erythematosus for twenty years. She had been treated with 200 to 400 mg of hydroxychloroquine per day (4 to 8 mg/kg of body weight/day) with a cumulative dose of 657 g. After bull's-eye maculopathy was found, hydroxychloroquine was discontinued. Her medical history revealed no chloroquine administration and no other systemic disease. Five years after cessation of the therapy, her visual acuity and visual fields continued to deteriorate. Ophthalmoscopic examination revealed the hydroxychloroquine retinopathy had advanced. To the best of our knowledge, the progression of hydroxychloroquine retinopathy after discontinuation of medications is a rare phenomenon. Regular ophthalmologic examinations should be performed for patients on hydroxychloroquine regimens because there is no satisfactory treatment for hydroxychloroquine retinal toxicity. Ophthalmologists, dermatologists and rheumatologists should monitor for ocular toxicity of hydroxychloroquine carefully.
|頁（從 - 到）||329-334|
|期刊||Chang Gung Medical Journal|
|出版狀態||已發佈 - 2001|
ASJC Scopus subject areas
- 醫藥 (全部)